Mortality correlates with the degree of temperature elevation, time to initiation of cooling measures, and the number of organ systems affected [20].

 

Factors associated with increased risk — Important risk factors for the development of nonexertional heat stroke include extremes of age, dehydration, obesity, poor physical condition, lack of acclimatization, lack of air-conditioning, and social isolation. Other risk factors include diabetes, cardiovascular disease, alcohol abuse, and a number of drugs. These include diuretics, medications with anticholinergic properties, sympathomimetics, salicylates, and the anti-epileptics topiramate and zonisamide [24].

Patients with classic heat stroke generally have increased susceptibility to the heat due to age or underlying medical conditions, .

 

May result from central nervous system (CNS) dysfunction or excessive physical exertion in a warm environment.

Heat stroke: thermoregulatory failure in association with a warm environment; can be categorized as exertional (e.g., due to exercise in high heat or humidity) or

 classic (typically occurring in pts with chronic diseases that predispose to heat-related illnesses)[????]

 

 

 

 

 

 

 

There are two types of heat stroke:

Classic (nonexertional) heat stroke – Classic heat stroke affects individuals (most often patients over 70 years) with underlying chronic medical conditions that impair thermoregulation, prevent removal from a hot environment, or interfere with access to hydration or attempts at cooling [7]. These conditions include cardiovascular disease, neurologic or psychiatric disorders, obesity, anhidrosis, physical disability, extremes of age, and the use of recreational drugs, such as alcohol or cocaine, and certain prescription drugs, such as beta-blockers, diuretics, or anticholinergic agents [2,8-10].

As an example of a medication-related episode, classic heat stroke was recently reported in 60-year-old male who presented with altered mental status and a temperature of 41.9°C in the context of long-term clozapine use [11].

 

 

 

Occurs in approximately 25% of intubated ICU patients; overall mortality, 20–50%.

 

 

 

Complications of Injecting Drug Use

  • Local problems—Abscess (Figures 240-2 
    Image not available.

    A 32-year-old woman with type 1 diabetes developed large abscesses all over her body secondary to injection of cocaine and heroin. Her back shows the large scars remaining after the healing of these abscesses. (Courtesy of ­Richard P. Usatine, MD.)

    and 240-3; Abscess), cellulitis, septic thrombophlebitis, local induration, necrotizing fasciitis, gas gangrene, pyomyositis, mycotic aneurysm, compartmental syndromes, and foreign bodies (e.g., broken needle parts) in local areas.2
    • IDUs are at higher risk of getting methicillin-resistant Staphylococcus aureus(MRSA) skin infections that the patient may think are spider bites (Figure 240-4).
    • Some IDUs give up trying to inject into their veins and put the cocaine directly into the skin. This causes local skin necrosis that produces round atrophic scars (Figure 240-5).
  • IDUs are at risk for contracting systemic infections, including HIV and hepatitis B or hepatitis C.
    • Injecting drug users are at risk of endocarditis, osteomyelitis (Figures 240-6and 240-7), and an abscess of the epidural region. These infections can lead to long hospitalizations for intravenous antibiotics. The endocarditis that occurs in IDUs involves the right-sided heart valves (see Chapter 50, Bacterial Endocarditis).2 They are also at risk of septic emboli to the lungs, group A β-hemolytic streptococcal septicemia, septic arthritis, and candidal and other fungal infections.

 

Patients who present to the hospital with heat stroke have high mortality, with rates ranging from 21 to 63 percent [1].

Content 13

An 82-year-old man was brought to the emergency department with altered mental status. His neighbor found him unresponsive in his apartment on an extremely hot, humid summer day.

He has a history of poorly controlled type 2 diabetes, hypertension, benign prostatic hypertrophy, and urinary urgency.

He was currently taking glipizide, lisinopril, hydrochlorothiazide (HCTZ), doxazosin, oxybutynin, and diphenhydramine.

His temperature was 40°C, pulse rate was 120 beats/min, respiratory rate was 18 breaths/min, blood pressure was 90/60 mm Hg, and pulse oximetry was 98% on room air. He responds to sternal rub, but is otherwise nonresponsive and does not follow commands. His skin is flushed, warm, and dry. His pupils are 4 mm and minimally responsive to light.

Bowel sounds are present.

What is the most likely cause of this patient’s altered mental status and hyperthermia?

This man most likely has heat stroke, with multiple contributing factors. The ambient temperature is extremely hot, significantly increasing the risk of heat stroke. Older patients do not sense changes in temperature as well as young adults. He also takes oxybutynin and diphenhydramine, medications with anticholinergic properties that make him susceptible to anticholinergic poisoning and will lower his threshold for heat stroke. Although anticholinergic toxicity is possible, his lack of mydriasis and present bowel sounds suggest that this is not the primary contributing factor.

Uncontrolled diabetes and HCTZ have also likely contributed to this man being chronically volume depleted, further lowering his threshold for heat stroke.

 

 

A

A 75-year-old triathlete complains of gradually worsening vision over the past year. It seems to be involving near and far vision. The patient has never required corrective lenses and has no significant medical history other than diet-controlled hypertension. He takes no regular medications. Physical examination is normal except for bilateral visual acuity of 20/100. There are no focal visual field defects and no redness of the eyes or eyelids. Which of the following is the most likely diagnosis?

Complete Quiz and View Results
You will be able to view all answers at the end of your quiz.

The correct answer is A. You answered A.

Age-related macular degeneration is a major cause of painless, gradual bilateral central visual loss. It occurs as nonexudative (dry) or exudative (wet) forms. Recent genetic data have shown an association with the alternative complement pathway gene for complement factor H. The mechanism link for that association is unknown. The nonexudative form is associated with retinal drusen that leads to retinal atrophy. Treatment with vitamin C, vitamin E, beta-carotene, and zinc may retard the visual loss. Exudative macular degeneration, which is less common, is caused by neovascular proliferation and leakage of choroidal blood vessels. Acute visual loss may occur because of bleeding. Exudative macular degeneration may be treated with intraocular injection of a vascular endothelial growth factor antagonist (bevacizumab or ranibizumab). Blepharitis is inflammation of the eyelids usually related to acne rosacea, seborrheic dermatitis, or staphylococcal infection. Diabetic retinopathy, now a leading cause of blindness in the United States, causes gradual bilateral visual loss in patients with long-standing diabetes. Retinal detachment is usually unilateral and causes visual loss and an afferent pupillary defect.

 

Mr. Jenson is a 40-year-old man with a congenital bicuspid aortic valve who you have been seeing for more than a decade. You obtain an echocardiogram every other year to follow the progression of his disease knowing that bicuspid valves often develop stenosis or regurgitation requiring replacement in middle age. Given his specific congenital abnormality, what other anatomic structure is important to follow on his biannual echocardiograms?

Next Question
You will be able to view all answers at the end of your quiz.

The correct answer is A. You answered A.

The answer is A. (Chap. 282) Bicuspid aortic valve is among the most common of congenital heart cardiac abnormalities. Valvular function is often normal in early life and thus may escape detection. Due to abnormal flow dynamics through the bicuspid aortic valve, the valve leaflets can become rigid and fibrosed, leading to either stenosis or regurgitation. However, pathology in patients with bicuspid aortic valve is not limited to the valve alone. The ascending aorta is often dilated, misnamed “poststenotic” dilatation; this is due to histologic abnormalities of the aortic media and may result in aortic dissection. It is important to screen specifically for aortopathy because dissection is a common cause of sudden death in these patients.

 


 

USMLE Reviewer (Subscription Required)